Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 96, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 2, 2018, 4:32 PM MST for Pima County, Arizona. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2018, 4:32 PM MST (23:32 UTC)
- Expired
- Sep 2, 2018, 5:15 PM MST
- In force
- 43 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 63 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 4:35 PM MST | HAIL 1 | 7 Ese Marana, AZ | COCORAHS SPOTTER REPORTED ONE INCH TO THREE QUARTER INCH HAIL FELL FOR 30 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2073 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted.
615
WUUS55 KTWC 022332
SVRTWC
AZC019-030015-
/O.NEW.KTWC.SV.W.0096.180902T2332Z-180903T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
432 PM MST SUN SEP 2 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 515 PM MST.
* At 432 PM MST, a severe thunderstorm was located over Casas Adobes,
or near Oro Valley, moving east at 10 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Oro Valley, Marana, Tortolita, Casas Adobes, Flowing Wells,
Catalina Foothills, Catalina State Park and Catalina.
This includes the following highways...
Interstate 10 between mile markers 246 and 251.
Route 77 between mile markers 73 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3231 11110 3246 11110 3248 11083 3228 11082
TIME...MOT...LOC 2332Z 282DEG 7KT 3236 11101
HAIL...1.00IN
WIND...70MPH
$$1 follow-up statement
147
WWUS55 KTWC 030006
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
506 PM MST SUN SEP 2 2018
AZC019-030015-
/O.EXP.KTWC.SV.W.0096.000000T0000Z-180903T0015Z/
Pima-
506 PM MST SUN SEP 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 515 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3231 11110 3246 11110 3248 11083 3228 11082
TIME...MOT...LOC 0005Z 282DEG 7KT 3235 11095
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:05 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 2, 3:05 PM MST, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 305 PM MST Sun Sep 2 2018 .SYNOPSIS...Scattered thunderstorms mainly from Tucson eastward through Labor Day. A slightly drier regime occurs Tuesday into Friday with isolated thunderstorms mainly near the New Mexico border. High temperatures will be a few degrees below normal through Wednesday, warming to near normal Thursday into next weekend. && .DISCUSSION...Satellite imagery this afternoon showed partly cloudy skies across much of southeast Arizona. A few showers and thunderstorms had also developed mainly east of a line from about Gila Bend to Sierra Vista. Surface temperatures ranged from the low 90s around Tucson to the mid 70s across Cochise County where cloud cover has limited the extent of heating so far today. The pattern was defined by an upper trough draped across the southwestern states, which is progged by various NWP models to deepen slightly as it pushes very slowly eastward into NM over the next few days. As such, additional dynamics for storm development will be in place today into Labor Day, with isolated to scattered showers and storms in the forecast into tomorrow evening. In the near term, this thinking was consistent with the latest solutions from the HRRR, U of A and other local WRFs. The best chance for measurable rainfall at KTUS is thought to be this afternoon or this evening as suggested by the 02/20Z HRRR and 02/12Z U of A WRFNAM. However, the continued robust westerly flow will work to push deeper moisture eastward by Tuesday, confining convection to areas mainly east and south of Tucson, and especially near the AZ/NM border. This trend is expected to continue through Friday, when the trough finally moves out and high pressure off the southwest coast of California advances eastward. This will draw drier air into the state on northerly flow aloft. There will still be some low level moisture capable of supporting a few buildups, but activity should by and large be limited this weekend. High temperatures through Wednesday will be 3-5 degrees below average. An increase in heights will then warm temperatures to within a degree of average Thursday into next weekend. && .AVIATION...Valid through 04/00Z. Scattered -TSRA/-SHRA mainly from KTUS vicinity eastward to the New Mexico state line into Monday morning. Cloud decks from KTUS eastward 8-12k ft AGL along with SCT-BKN clouds AOA 20k ft AGL. West of KTUS, FEW-SCT clouds around 10k ft AGL. SELY/SWLY SFC wind generally less than 12 kts, except gusts up to 40 kts near stronger TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms mainly from Tucson eastward to the New Mexico state line through Monday. A drying trend will then occur Tuesday into next weekend, with only isolated afternoon and evening thunderstorms east of Tucson. Expect terrain driven 20- foot winds at less than 15 mph, with brief strong gusts possible near thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Carpenter/Pegram Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 2, 3:06 PM MST, 1 hour 26 minutes before
Special Weather Statement National Weather Service Tucson AZ 306 PM MST SUN SEP 2 2018 AZZ509-510-022245- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 306 PM MST SUN SEP 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN GREENLEE COUNTIES UNTIL 345 PM MST... At 304 PM MST, National Weather Service Doppler radar was tracking an area of strong thunderstorms 17 miles southwest of Hannagan Meadow, or 45 miles north of Safford, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with these thunderstorms. Locations impacted include... Rose Peak and Blue. LAT...LON 3336 10966 3356 10963 3359 10906 3329 10906 TIME...MOT...LOC 2204Z 273DEG 22KT 3347 10954 Francis
Special weather statement, Sep 2, 4:09 PM MST, 23 minutes before
Special Weather Statement National Weather Service Tucson AZ 409 PM MST SUN SEP 2 2018 AZZ504-506-514-022345- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 409 PM MST SUN SEP 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES UNTIL 445 PM MST... At 408 PM MST, Doppler radar was tracking a strong thunderstorm over Casas Adobes, or near Oro Valley, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes, Catalina, Catalina State Park, Sabino Canyon and Catalina Foothills. LAT...LON 3227 11109 3244 11117 3252 11087 3234 11079 TIME...MOT...LOC 2308Z 249DEG 10KT 3237 11105 AH
Special weather statement, Sep 2, 4:26 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
426 PM MST SUN SEP 2 2018
AZZ505-506-030015-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
426 PM MST SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 515 PM
MST...
At 426 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Coolidge Airport, or 12 miles south of Florence,
moving east at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly remote areas of central Pinal
County.
LAT...LON 3280 11103 3276 11136 3292 11142 3294 11139
3307 11115
TIME...MOT...LOC 2326Z 252DEG 7KT 3287 11132
AHSpecial weather statement, Sep 2, 4:28 PM MST, 4 minutes before
Special Weather Statement National Weather Service Tucson AZ 428 PM MST SUN SEP 2 2018 AZZ504-514-030015- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 428 PM MST SUN SEP 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 515 PM MST... At 427 PM MST, Doppler radar was tracking a few strong thunderstorms in the northwestern portion of the Tucson Metro Area and near Avra Valley, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Avra Valley, Casas Adobes, Catalina Foothills, Picture Rocks, Dove Mountain, Catalina State Park and Catalina. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3228 11144 3249 11145 3251 11093 3229 11083 TIME...MOT...LOC 2327Z 267DEG 10KT 3241 11126
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 5:02 PM MST | Areal Flood Advisory | TWC | Cochise | 118 min |
| Sep 1, 7:57 PM MST | Special Weather Statement | TWC | Cochise | 48 min |
| Sep 1, 10:08 PM MST | Areal Flood Advisory | TWC | Graham | 82 min |
| Sep 1, 10:38 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 112 min |
| Sep 2, 3:38 AM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Sep 2, 4:15 AM MST | Special Weather Statement | TWC | 45 min | |
| Sep 2, 4:51 AM MST | Areal Flood Advisory | TWC | Cochise, Graham | 114 min |
| Sep 2, 5:24 AM MST | Areal Flood Advisory | TWC | Cochise, Graham | 96 min |
| Sep 2, 3:06 PM MST | Special Weather Statement | TWC | Greenlee | 39 min |
| Sep 2, 4:09 PM MST | Special Weather Statement | TWC | 36 min | |
| Sep 2, 4:26 PM MST | Special Weather Statement | TWC | Pinal | 49 min |
| Sep 2, 4:28 PM MST | Special Weather Statement | TWC | 47 min | |
| Sep 2, 4:45 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Sep 2, 4:50 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Sep 2, 4:50 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 40 min |
| Sep 2, 4:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.